Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 28, 2005, 7:55 PM EDT for Buchanan County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2005, 7:55 PM EDT (23:55 UTC)
- Expired
- Jul 28, 2005, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:30 PM EDT | FLASH FLOOD | 1 Ne Big Rock, VA | FLOODING ALONG HOME CREEK. ROUTE 650 BLOCKED IN SEVERAL LOCATIONS. SEVERAL MUDSLIDES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 282356 FFWRLX VAC027-290200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 755 PM EDT THU JUL 28 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCHANAN COUNTY IN VIRGINIA * UNTIL 1000 PM EDT. * AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL ESTIMATES OF 2 TO NEARLY 3 INCHES. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...GRUNDY...BIG ROCK...HURLEY...ROSEANN AND STACY...AND MORE SPECIFICALLY THE HOME CREEK AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3735 8227 3727 8210 3730 8189 3743 8201 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:30 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 28, 7:30 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 730 PM EDT THU JUL 28 2005 .AVIATION... A BETTER CHANCE OF FOG WILL BE IN STORE FOR OVERNIGHT TONIGHT INTO FRIDAY MORNING...ESPECIALLY ACROSS PORTIONS OF OUR WESTERN CWA...WHERE FEW CLOUDS WILL REMAIN OVERNIGHT. AS FOR THE LATE MORNING AND AFTERNOON HOURS...IT WILL ALMOST BE A REPEAT OF TODAY...WITH THE SITES OF CRW TO CKB AND WESTWARD EXPERIENCING VFR CONDITIONS...THANKS TO COLD FRONT THAT CROSSED OUR AREA WEDNESDAY EVENING. AS FOR EKN AND BKW...MUCH OF THE SAME AS LOWER CLOUDS STICK AROUND A BIT LONGER. IN FACT...BKW MAY STAY MVFR THROUGH 00Z SAT. LIGHT WINDS AROUND 5KTS OR LESS ARE EXPECTED FOR THE DAYLIGHT HOURS FRIDAY. && .PREVIOUS DISCUSSION... (ISSUED 320 PM EDT THU JUL 28 2005) SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... THE STRONG CONTRAST CONTINUES. NICE DAY IN SE OHIO...BUT RATHER UGLY FOR LATE JULY OVER SRN WV MOUNTAINS INTO VA. FRONTAL ZONE BASICALLY STALLED OUT FOR NOW...OVER BORDER AREA OF WV/VA NEAR LWB/BLF/LNP. SOME WEAK LOW LEVEL CONVERGENCE THRU ABOUT 23Z MAINLY IN OUR POCAHONTAS COUNTY...WHILE MOST TRWS AND DOWNPOURS FURTHER E/SE. ALSO NEED TO MONITOR DICKENSON COUNTY RAINS INTO THE EVENING. SUPPORT WEAKENS THIS EVENING...THE INCREASES AGAIN IN THE SOUTH AFTER 06Z. BROUGHT BACK THE CHANCE OF SHOWERS LATE. OTHERWISE THE PROBLEMS ARE ASSOCIATED WITH HOW THE LOW STRATUS AND FOG WILL FORM VERSUS THE ANY LAYERED CLOUDS ASSOCIATED WITH THE LATE NIGHT/MORNING WAVE APPROACHING. TRIED TO STAY A DEG OR SO WARMER THAN MAV GUIDANCE FOR MINIMUMS TONIGHT IN MOST OF WV. COOLEST IN SE OHIO FOR LOWLANDS. FRONT REMAINS ALMOST STATIONARY ALONG THE BLUE RIDGE TMRW AND WITH MID LVL S/W RIDING NE AHEAD OF H5 HGT FALLS IN THE GREAT LAKES...THERE IS A GOOD CHANCE OF QPF IN THE SRN AND CNTRL MTNS EARLY FRIDAY. INCREASED POPS TO LKLY OVER AFOREMENTIONED AREAS DURING THE MRNG HRS WITH A TIGHT GRADIENT BACK TO SCHC POPS IN ADJ LOWLAND COUNTIES. WAVE RIDES E OF THE BLUE RIDGE TMRW AFTN...SO LOWERED POPS IN THE AFTN TO CHC ERN ZNS AS INVERTED SFC TROF SERVES AS THE FOCUS POP UP RW. NRLY WINDS USHER DRIER AIR IN FRIDAY NIGHT AND SAT AS SFC BNDRY HEADS INTO THE CAROLINAS AND WRN VA. THIS WILL SCOUR OUT A LOT OF THE CLOUDS ALLOWING FOR POSSIBLE FG FORMATION IN THE PREDAWN HRS ESPECIALLY ACR LOCATIONS THAT RECEIVE MEASURABLE RAINFALL. WEEKEND CONTS TO LOOK DRY WITH FRONT OFF TO THE E AND S. ERLY SFC TRAJECTORY COULD BRING SOME UPSLOPE INDUCED RW INTO THE MTNS SAT AND SUN...HWVR CHCS ARE SMALL SO KEPT POPS AS SUCH. H8 TEMPS SLOWLY CLIMB IN RESPONSE TO BUILDING HGTS AND LARGE SCALE SUBSIDENCE. LESS CLOUD COVER IS ANTICIPATED IN WRN PORTIONS OF THE FCST AREA...SO HIKED THEM ABV THE MAV DAYS 2 AND 3...WHILE KEEPING NMBRS AOB MAV IN THE MTNS. PREVIOUS DISCUSSION... (ISSUED 111 PM EDT THU JUL 28 2005) LONG TERM (MONDAY THROUGH THURSDAY)... BENIGN WEATHER FOR MAJORITY OF THE XTND WITH THE BAROCLINIC ZONE THAT PASSED YDY STALLING OUT IN THE TN VLY ALL NEXT WEEK. THIS ALLOWS A SFC ANTICYCLONE TO BUILD SOUTH FM THE ERN GREAT LAKES. UPR LVL HGTS ALSO BUILD DURING DAYS 4-7 SPELLING A RETURN TO WIDESPREAD 80S WITH SOME 90S PSBL IN THE TRI STATE REGION AROUND HTS BY DAY 6. CONT WITH SCHC POPS DAYS 4-6...MOSTLY FOR A POP UP AFTN/EVNG RW/TRW...BUT NOT TO IMPRESSED WITH CONV PARAMETERS NOR TRIGGER MECHANISMS. AVIATION... AS WE FIGURED YESTERDAY. SHARP GRADIENT IN MOISTURE. WE HAVE FRONTAL BOUNDARY STILL IN SRN WV NR BKW AT 17Z. ONE WEAK UPPER AIR DISTURBANCE PASSING THIS AFTERNOON...ANOTHER ONE ONE AROUND 12-15Z ON FRIDAY. SOME THUNDERSTORMS FORMING ALONG FRONT AT 17Z WITH LIGHT RAIN SHOWERS JUST N OF FRONTAL BOUNDARY. WEAK AND SLUGGISH LOW LEVEL FLOW WILL KEEP PLENTY OF LOW LEVEL MOISTURE AND CLOUDS AROUND...CREATING HEADACHES FOR BOTH FORECASTERS AND PILOTS. HAVE LOW CLOUDS N OF FRONTAL BOUNDARY LIFTG A BIT FROM 18Z TO 00Z TODAY...WITH HIGHER CEILINGS PKB-CKB COMPARED TO TOWARD CRW. CEILINGS THEN LOWERING AGAIN TO IFR OR LIFR AGAIN OVERNIGHT. HAVE SOME RAIN SHOWERS BACK INTO BKW VCNTY AFTER 08Z WITH SECOND WAVE. TRYING TO LIFT CEILINGS AGAIN AFTER 13Z. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...ARJ/KF
Hazardous weather outlook, Jul 28, 4:02 AM EDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 402 AM EDT THU JUL 28 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-290815- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 402 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 28, 3:48 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 348 PM EDT THU JUL 28 2005 VAZ003-282045- DICKENSON VA- INCLUDING THE CITIES OF...CLINTWOOD 348 PM EDT THU JUL 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR DICKENSON COUNTY. MODERATE TO HEAVY RAIN IS FALLING ACROSS PORTIONS OF SOUTHERN AND EASTERN DICKENSON COUNTY. RADAR ESTIMATES OF RAINFALL AMOUNTS ARE AROUND AN INCH TO LOCALIZED AREAS OF AN INCH AN A HALF. WITH THIS ADDITIONAL HEAVY RAIN THIS AFTERNOON...PONDING OF WATER MAY BE POSSIBLE ACROSS REGULAR LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 28, 4:35 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 435 PM EDT THU JUL 28 2005 VAZ003-282130- DICKENSON VA- INCLUDING THE CITIES OF...CLINTWOOD 435 PM EDT THU JUL 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR DICKENSON COUNTY. MODERATE TO HEAVY RAIN IS FALLING ACROSS PORTIONS OF SOUTHERN AND EASTERN DICKENSON COUNTY. THIS IS MAINLY SOUTH OF TRAMMEL...ALONG KILGORE CREEK...NEECE CREEK...MIDDLE FORK OPEN FORK...LEFT FORK LICK CREEK...AND MCCLURE CREEK. OVER AN INCH AND A HALF OF RAIN HAS FALLEN ACROSS THIS AREA...WITH LOCALIZED AMOUNTS OVER 2 INCHES. SOME ADDITIONAL RAIN CAN BE EXPECTED...GENERALLY AROUND A HALF AN INCH. WITH THIS ADDITIONAL HEAVY RAIN THIS AFTERNOON...PONDING OF WATER MAY BE POSSIBLE ACROSS REGULAR LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 28, 7:40 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 740 PM EDT THU JUL 28 2005 VAZ004-290030- BUCHANAN VA- INCLUDING THE CITIES OF...GRUNDY 740 PM EDT THU JUL 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR WESTERN BUCHANAN COUNTY. A THUNDERSTORM HAS BECOME NEARLY STATIONARY BETWEEN BIG ROCK AND ROSEANN...ALONG HOME CREEK. RADAR HAS ESTIMATED 1 TO NEARLY 2 INCHES OF RAIN IN THIS LOCATION PRIOR TO 7:30 PM. AN ADDITIONAL HALF AN INCH TO AN INCH IS ANTICIPATED...WITH LOCALIZED HIGHER AMOUNTS. SWELLING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE...ALONG WITH SOME PONDING OF WATER ACROSS REGULAR LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.